|Year : 2016 | Volume
| Issue : 4 | Page : 120-122
The diagnostic challenge of dipyridamole-atropine stress echocardiography in a patient with myocardial bridge
Maurizio Cusmą Piccione, Concetta Zito, Olimpia Trio, Alessandra Oteri, Myriam D'Angelo, Giuseppe Andò
Department of Clinical-Experimental Medicine and Pharmacology, Cardiology Division, University of Messina, Messina, Italy
|Date of Web Publication||13-Oct-2016|
Maurizio Cusmą Piccione
Department of Clinical-Experimental Medicine and Pharmacology, Cardiology Division, University of Messina, Via Consolare Valeria, Messina 98100
Source of Support: None, Conflict of Interest: None
A 60-year-old male patient was submitted to dipyridamole-atropine stress echocardiography (DSE) for chest pain during exertion. At rest, no electrocardiographic (ECG) and transthoracic echocardiographic (TTE) abnormalities were observed. After dipyridamole infusion, the patient complained a mild chest discomfort, without ECG changes and TTE wall-motion abnormalities. Subsequently, worsening of the anginal symptoms combined with descending ST-depression and T-negative waves occurred after atropine and unexpectedly, aminophylline administration. Coronary angiography was performed showing a myocardial bridge (MB) of the left anterior descending artery. The occurrence, during DSE, of worsening ischemic abnormalities after atropine and aminophylline administration may be a particular diagnostic feature of MB.
Keywords: Dipyridamole stress echocardiography, left anterior descending artery, longitudinal strain, myocardial bridge
|How to cite this article:|
Piccione MC, Zito C, Trio O, Oteri A, D'Angelo M, Andò G. The diagnostic challenge of dipyridamole-atropine stress echocardiography in a patient with myocardial bridge. J Cardiovasc Echography 2016;26:120-2
|How to cite this URL:|
Piccione MC, Zito C, Trio O, Oteri A, D'Angelo M, Andò G. The diagnostic challenge of dipyridamole-atropine stress echocardiography in a patient with myocardial bridge. J Cardiovasc Echography [serial online] 2016 [cited 2021 Jan 26];26:120-2. Available from: https://www.jcecho.org/text.asp?2016/26/4/120/192175
| Case Report|| |
A 60-year-old male patient, with a known history of arterial hypertension and Type-2 diabetes mellitus, was referred to the outpatient echocardiography laboratory to undergo stress echocardiography because of recent episodes of chest pain occurring on mild exertion. He was on drug therapy with angiotensin-receptor blocker, thiazide diuretic, nondihydropyridine calcium antagonist, and dronedarone, which had been started because of recent episodes of paroxysmal atrial fibrillation and discontinued 2 days before the stress test. The patient received a standard protocol of high dipyridamole infusion in two doses (0.56 mg/kg and 0.28 mg/kg) followed by atropine administration (1 mg in four 0.25 mg doses). At rest, no ischemic abnormalities were observed on electrocardiogram (ECG) and transthoracic echocardiography (TTE) [Figure 1] and [Video 1], [Video 2] and [Video 3]. After completion of dipyridamole infusion, the patient complained a mild chest discomfort, without any significant ECG changes and any apparent wall-motion abnormalities on TTE [Video 4], [Video 5] and [Video 6]. After atropine injection, a worsening of the anginal symptoms combined with a descending ST-depression in V3 occurred; despite the absence of relevant echocardiographic changes, two-dimensional (2D) strain analysis showed lower longitudinal strain of the anterior interventricular septum from rest to peak dose [Figure 2]. Afterward, as recommended, aminophylline was administered; interestingly, a more pronounced ST-depression and deep inverted T-waves in V2-V4 appeared [Figure 3]. The patient was admitted to the Cardiology Department and underwent coronary angiography from the radial access, , which revealed a long myocardial bridge (MB) of the left anterior descending (LAD) artery with systolic "milking" [Figure 4], [Figure 5] and [Video 7], [Video 8] and [Video 9]. The serial dosage of myocardial damage markers was negative. The patient was, thereafter, treated with a beta-blocker and discharged without symptoms and ischemic abnormalities on rest ECG.
|Figure 2: Two-dimensional strain analysis showing global longitudinal strain at rest (upper panel) and at peak dose of dipyridamole (lower panel)|
Click here to view
|Figure 3: Electrocardiogram after injection of atropine and aminophylline|
Click here to view
|Figure 4: Coronary angiography images in diastole (left) and systole (right) showing myocardial bridge of the left anterior descending artery with systolic "milking"|
Click here to view
|Figure 5: Angiographic images did not change after intracoronary nitroglycerine administration|
Click here to view
| Discussion|| |
This case depicts a clinical scenario of positive dipyridamole stress test in a patient affected by MB of the LAD. Although MB has been classically deemed a benign coronary artery abnormality, it has been recently related to acute myocardial infarction and sudden cardiac death.  Moreover, MB has been also associated with endothelial dysfunction, early atherosclerosis, and coronary vasospasm.  In particular, a worsening of systolic coronary narrowing of MB has been found when using vasodilator agents, such as nitroglycerine, which are usually not administered in these patients.  In our case, dipyridamole provoked chest pain associated with minor ECG ischemic changes, such as an only one-lead (V3) ST-depression; these abnormalities worsened after the administration of atropine and later, aminophylline, likely because of drug-induced positive inotropic and chronotropic effects. Atropine might also have determined myocardial ischemia through a paradoxical coronary vasoconstriction induced by acetylcholine as observed in the presence of endothelial dysfunction and MB. 
This case has the following interesting implications: (1) The ability to detect MB also using a vasodilator stress test (and not only dobutamine echocardiography or exercise test), particularly with the addition of atropine injection, (2) the utility of 2D strain analysis in confirming subtle regional wall-motion abnormalities,  and (3) peculiar diagnostic features, on stress echocardiography, suggesting MB rather than obstructive coronary artery disease. In particular, the observed ECG and echocardiographic ischemic changes, although suggestive of a LAD disease, appeared to be late occurring and less extended than usually observed in patients with stable hemodynamic LAD obstruction, which should have determined more pronounced ECG and wall-motion abnormalities. Indeed MB, differently from a fixed coronary obstruction, is a dynamic stenotic lesion, requiring a consistent increase in heart rate and myocardial contractility to provoke myocardial ischemia. Hence, MB could have been clearly unmasked only whenever positive inotropic and chronotropic agents had been added to the vasodilator stress caused by dipyridamole. Thus, the finding of worsening ischemic abnormalities after the administration of atropine ad aminophylline, during dipyridamole stress echocardiography, may represent a particular diagnostic feature of MB.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Andò G, Morabito G, de Gregorio C, Trio O, Saporito F, Oreto G. The ACEF score as predictor of acute kidney injury in patients undergoing primary percutaneous coronary intervention. Int J Cardiol 2013;168:4386-7.
Andò G, Capodanno D. Radial versus femoral access in invasively managed patients with acute coronary syndrome: A Systematic Review and Meta-analysis. Ann Intern Med 2015;163:932-40.
Sakuma M, Kamishirado H, Inoue T, Ichihara M, Takayanagi K, Hayashi T, et al.
Acute myocardial infarction associated with myocardial bridge and coronary artery vasospasm. Int J Clin Pract 2002;56:721-2.
Zoghi M, Duygu H, Nalbantgil S, Kirilmaz B, Turk U, Ozerkan F, et al.
Impaired endothelial function in patients with myocardial bridge. Echocardiography 2006;23:577-81.
Herrmann J, Higano ST, Lenon RJ, Rihal CS, Lerman A. Myocardial bridging is associated with alteration in coronary vasoreactivity. Eur Heart J 2004;25:2134-42.
Andò G, Trio O, de Gregorio C. Coronary spasm and myocardial bridging: An elusive pathophysiological mechanism leading to apical ballooning syndrome? Eur Heart J Acute Cardiovasc Care 2013. Doi: 10.1177/2048872613505231. [Epub ahead of print].
Di Bella G, Zito C, Gaeta M, Cusmà Piccione M, Minutoli F, Donato R, et al.
Semiautomatic quantification of left ventricular function by two-dimensional feature tracking imaging echocardiography. A comparison study with cardiac magnetic resonance imaging. Echocardiography 2010;27:791-7.
[Figure 1], [Figure 2], [Figure 3], [Figure 4], [Figure 5]